Alabama, 2021

Heat in Alabama, July 26, 2021

July 26, 2021 · NWS HUN · 3 events in 3 counties and zones

Temperatures climbing into the lower 90s and a very humid airmass (dewpoints 76 degrees) ahead of a passing boundary during the afternoon hours produced heat index values between 105 to 107 degrees in portions of northwest Alabama and north central Alabama.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Temperatures climbing into the lower 90s and a very humid airmass (dewpoints 76 degrees) ahead of a passing boundary during the afternoon hours produced heat index values between 105 to 107 degrees in portions of northwest Alabama and north central Alabama.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jul 26, 9:53 AM CST, 1 hour 7 minutes earlier.

Area forecast discussion, Jul 26, 9:53 AM CST, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
1053 AM CDT Mon Jul 26 2021

.NEAR TERM...(Rest of Today)
Issued at 1053 AM CDT Mon Jul 26 2021

Patchy dense fog that sharply reduced visibilities over portions of
NE Alabama (like Ft Payne and wind sheltered valleys) has dissipated
with daytime heating and mixing. Temperatures were rising through the
mid/upper 80s. This has reached convective temperatures, with CU/TCU
formation in progress. A more notable CU field extending from east
of Tupelo to Huntsville and Lynchburg has resulted in showers already
forming over parts of NW and north central Alabama.

Expect more showers and thunderstorms to form during the course of
the late morning continuing into the afternoon. Morning soundings
from OHX and BMX both have precip water amounts in the 2 inch range.
Current slow cell movement per our new convection and convection on-
going on the south side of Nashville, will bring chances of locally
heavy rain and a potential of flash flooding mainly this afternoon.

Have lowered high temperatures a degree or two given the formation of
clouds and showers. Afternoon heat indexes will still rise into the
100-104 degree range in areas unaffected by showers. Otherwise, the
overall forecast for the rest of the day appears to be on track.

.SHORT TERM...(Tonight through Wednesday)
Issued at 520 AM CDT Mon Jul 26 2021

Models indicate little change in the synoptic regime overnight, with
low probabilities for showers and thunderstorms expected to persist
for much of the night, given the number of outflow boundaries that
will likely be in the region. We have indicated a low chance POP for
the evening hours and reduced this to slight chance during the early
morning hours on Tuesday, when patchy fog may also occur in a few
locations.

During the period from Tuesday-Wednesday, the subtropical high
positioned across the central Rockies will begin to intensify and
shift east-southeastward into the central Plains. A stronger
northeasterly flow aloft will become established across the local
area, as an amplifying ridge attached to the high begins to build
southeastward, with the advection of drier air aloft and a general
increase in subsidence warranting a rapid decrease in POPs on Tuesday
night/Wednesday. However, before this occurs, we still anticipate
scattered-numerous showers and thunderstorms on Tuesday afternoon.
Although highs will be a few degrees cooler on Tuesday due to more
cloud cover during the morning, temps will soar back into the l-m 90s
on Wednesday, with a Heat Advisory possible for portions of the
CWFA.as several disturbance will track southeastward in this flow
regime and interact with a stalled frontal boundary.

.LONG TERM...(Wednesday night through Sunday)
Issued at 520 AM CDT Mon Jul 26 2021

Strong ridging aloft will remain the dominant feature of interest
from Wednesday night-Thursday night, with the hottest day of the
summer (thus far) expected on Thursday, when highs will reach the m-u
90s. Although some mixing of the boundary layer moisture will allow
for slightly lower dewpoints (u60s-l70s), predicted heat index values
are still several degrees above Heat Advisory criteria for most of
the forecast area. The subtropical ridge will slowly begin to break
down and shift southwestward beginning on Friday, as a longwave
trough amplifies across eastern Canada. It appears as if a slightly
more defined cold front will push southward into the region late
Friday afternoon, with a few showers and thunderstorms possible. As
the influence of the subtropical ridge diminishes this weekend,
deep- layer northwest flow will strengthen across the TN Valley,
which could result in a rather active period of convection, some of
which could be strong-severe based on a favorable combination of
shear and instability.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 705 AM CDT Mon Jul 26 2021

Conditions remain VFR at the HSV/MSL terminals early this morning,
and although some patchy BR/FG is being reported around the region,
it does not appear as if vsby reductions will impact the terminals.
SHRA/TSRA are expected to develop later this morning, with coverage
invof the terminals greatest during the 21-03Z timeframe, when PROB30
groups have been included in the forecast. The storms will be slow-
moving, and could bring heavy rainfall/frequent lightning and brief
wind gusts of 40-45 knots in addition to MVFR cigs/vsby. Although a
few showers and storms could persist thru the end of the valid TAF
period, we have indicated a return to prevailing VFR conditions after
03Z. Sfc winds away from convection will be lgt/vrbl for much of the
period, with a slightly more defined SW flow expected during the
afternoon hours.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

NEAR TERM...RSB
SHORT TERM...70/DD
LONG TERM...70/DD
AVIATION...70/DD

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Jul 26, 5:40 AM CST, 5 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
640 AM CDT Mon Jul 26 2021

ALZ001>010-016-TNZ076-096-097-271130-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
640 AM CDT Mon Jul 26 2021

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Today and Tonight...

Numerous thunderstorms are anticipated across the Tennessee Valley
today, with the greatest coverage occurring during the afternoon and
early evening hours. Although the coverage of thunderstorms will
diminish overnight, a few storms could occur through sunrise. Wind
gusts of 40 to 50 MPH and frequent cloud to ground lightning will be
possible with the strongest cells. Due to slow storm motions and high
rainfall rates, flash flooding will also be possible in localized
areas.

For locations in northwest and north central Alabama that do not
experience a cooling shower or storm today, dangerously high heat
index values in the 100-105 degree range are expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

Scattered to numerous thunderstorms are expected on Tuesday, with
only isolated storms anticipated south of the Tennessee River on
Wednesday. After a break in precipitation on Thursday, scattered
thunderstorms will return to the region from Friday through Sunday.

Dangerously high heat indices in the 100 to 105 degree range are
expected for most locations in the Tennessee Valley on Wednesday,
Thursday and Friday.

.SPOTTER CALL TO ACTION STATEMENT...

Activation of storm spotters and emergency management personnel is
not anticipated at this time.

70/DD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heat. Local standard time, as filed.

Heat, Colbert

When
July 26, 11:00 AM CST to 12:00 PM CST
Where
Colbert forecast zone
Reported by
ASOS
Coordinates
34.700, -87.805 (the zone’s center; the record gives no point)

Temperatures climbed into the lower 90s during the late morning and early afternoon hours. Very humid conditions produced dangerous heat index values between 105 and 106 degrees at the Muscle Shoals airport.

Heat, Lauderdale

When
July 26, 11:00 AM CST to 12:00 PM CST
Where
Lauderdale forecast zone
Reported by
ASOS
Coordinates
34.901, -87.654 (the zone’s center; the record gives no point)

Temperatures climbed into the lower 90s during the late morning and early afternoon hours. Very humid conditions produced dangerous heat index values between 105 and 106 degrees in the Quad Cities area.

Heat, Madison

When
July 26, 11:00 AM CST to 12:00 PM CST
Where
Madison forecast zone
Reported by
ASOS
Coordinates
34.763, -86.550 (the zone’s center; the record gives no point)

Temperatures climbed into the lower 90s during the late morning and early afternoon hours. Very humid conditions produced dangerous heat index values between 105 and 106 degrees at the Huntsville International Airport.

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2021Every state in 2021This day in weather historyWarnings in Alabama, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 976628, 976629, 976630.